Patient Experiences Red Vision After Sildenafil Citrate Overdose

0

A 31-year old man took an overdose of sildenafil citrate, the active ingredient in Viagra, and was admitted to an urgent care clinic complaining of red-tinted vision that failed to go away after two days. The man was taken to Mount Sinai Hospital, where doctors have been unable to correct the man’s vision1.

The patient purchased liquid IronMag sildenafil citrate online, without a prescription.  The bottle came with a dropper to administer a 50mg dose, but the man acknowledged that he did not use the dropper to measure the dose.  Doctors believe that he took four to five times the maximum recommended dose of sildenafil citrate.

Distorted vision is a known potential side effect of sildenafil citrate, but vision usually returns to normal after a few hours.  In this case, the patient has done permanent damage to his eyes, and after two years, his vision has not recovered.   Dr. Richard Rosen, director of retina services at the New York Eye and Ear Infirmary of Mount Sinai, used sophisticated imaging equipment to see the damage to the rods and cones within the patient’s eyes.

Sildenafil citrate works by inhibiting an enzyme, PDE5, that releases blood from the penis (see our article on “Oral Medications for Erectile Dysfunction“).  By inhibiting the release of blood, the drug produces a harder, long-lasting erection.

When taken in high doses, sildenafil citrate can interact with PDE6, an enzyme that is critical to the rods and cones in the eyes.

Patients who use sildenafil citrate, or any other erectile dysfunction medication, should:

  • Follow their doctor’s instructions regarding its use
  • Not exceed the recommended dosage
  • Report side-effects to their doctor immediately.

Patients who purchase medications online often do not get proper instructions or advice on their use. 

References

  1. Yanoga, Fatoumata, MD; Gentile, Ronald C., MD; Chui, Toco Y. P., PhD; Freund, K. Bailey, MD; Fell, Millie, MD, FACS; Dolz-Marco, Rosa, MD, PhD†,‡; Rosen, Richard B., MD. “Sildenafil Citrate Induced Retinal Toxicity-electroretinogram, Optical Coherance Tomography, and Adaptive Optics Findings.” Retinal Cases and Brief Reports, Oct 2018. Volume 12, p S33–S40.

Comments are closed.